Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 217, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 3, 2018, 5:26 PM EDT for Johnson County, Washington County, Georgia. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2018, 5:26 PM EDT (21:26 UTC)
- Expired
- Jul 3, 2018, 6:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnson County, GA, Washington County, GA
The radar
The Robins AFB radar (KJGX), 44 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 5:27 PM EDT | TSTM WND DMG | 2 Nne Oconee, GA | TREE REPORTED DOWN AT THE INTERSECTION OF HWY 272 AND TENILLE OCONEE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1123 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
898
WUUS52 KFFC 032126
SVRFFC
GAC167-303-032215-
/O.NEW.KFFC.SV.W.0217.180703T2126Z-180703T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
526 PM EDT TUE JUL 3 2018
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southern Washington County in east central Georgia...
Northwestern Johnson County in east central Georgia...
* Until 615 PM EDT.
* At 526 PM EDT, a severe thunderstorm was located over Riddleville,
or 7 miles southeast of Sandersville, moving west at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sandersville, Tennille, Harrison, Oconee, Riddleville and Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3273 8294 3275 8295 3275 8294 3276 8295
3278 8296 3280 8295 3282 8297 3284 8297
3285 8299 3299 8301 3300 8266 3285 8261
TIME...MOT...LOC 2126Z 078DEG 13KT 3291 8270
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
982
WWUS52 KFFC 032149
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
549 PM EDT TUE JUL 3 2018
GAC167-303-032215-
/O.CON.KFFC.SV.W.0217.000000T0000Z-180703T2215Z/
Washington GA-Johnson GA-
549 PM EDT TUE JUL 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHWESTERN WASHINGTON AND NORTHWESTERN JOHNSON COUNTIES...
At 549 PM EDT, a severe thunderstorm was located near Tennille, or
near Sandersville, moving west at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Oconee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3273 8294 3275 8295 3275 8294 3276 8295
3278 8296 3280 8295 3282 8297 3284 8297
3285 8299 3286 8299 3291 8277 3280 8275
TIME...MOT...LOC 2149Z 078DEG 13KT 3289 8280
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:59 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 3, 2:59 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 259 PM EDT Tue Jul 3 2018 .SHORT TERM /Tonight through Wednesday Night/... While surface high pressure continues to nose into GA from the northeast, an upper level low will retrograde toward the SE coast crossing the FL panhandle by the end of the short term. Expected widely scattered showers and thunderstorms across the area with a wave of weak vorticity moving from east to west later this afternoon/evening. This will result in an increase coverage of showers/thunderstorms across east GA by mid afternoon with that activity moving toward west GA late afternoon/early evening. However, given lack of heating and upper level support, think metro Atlanta will probably see more isolated activity as compared to places such as Athens, Macon and Columbus. With these thunderstorms expect gusty winds, heavy rain and frequent lightning. The activity should diminish fairly quickly this evening with only debris and high clouds remaining through the overnight. As the upper level low gets closer to the GA/FL coast, expect an increase in CU develop during the morning hours with showers/thunderstorms becoming scattered to numerous by the afternoon, especially across central GA with better lifting/moisture available. This could dampen some fourth of July activities, although coverage should diminish by later in the evening. Temperatures will be around climo...highs in the upper 80s/low 90s and mild lows in the mid 70s; lower temperatures across the higher terrain. 26 .LONG TERM /Thursday through Tuesday/... A retrograding synoptic pattern can be expected at the beginning of the long term forecast period...where main weather features will actually be moving from east to west. As we begin around Thursday morning...several notable shortwaves can be picked out near the coastline of the PacNW as well as over the Canadian Prairies as the stronger belt of westerly flow remains confined to northern latitudes. Beneath the stronger flow...an extensive ridge will continue building westward from the Mid Atlantic into the Plains while an westward moving shortwave resides near the western coast of Florida. Lower level pattern mainly features a cold front extending southward from the upper Great Lakes into the Central Plains...associated with Canadian Prairies cyclone. Given the shortwave near Florida...a few showers will be possible into the morning hours of Thursday. The shortwave trough will continue to move west thru the day and carry the deepest moisture away with it. Evidence of some "drier" mid level air can be seen in model guidance on Thursday but given stagnant lower levels...afternoon and evening airmass thunderstorms look to still be possible...but not incredibly widespread. Given the continued retrograding pattern through Friday...mid level ridge influence will begin to build across the Rockies. As it does so...cold frontal boundary associated with previously mentioned Canadian Prairies shortwave will begin to approach the Southern US. This should allow for increasing deeper layer moisture across northern Georgia and the best chance for convective development. Rain and thunder chances increase further on Saturday as the front sags southward thru most of the CWA. At this time not seeing much shear involved...but frontogenetic forcing amidst an unstable boundary layer could lead to a slightly better chance for a few strong to severe storms....with at this point mainly a wind threat. As is usually the case this time of year...the front is expected to stall across central Georgia on Sunday. This will lead to increased chances for showers and thunderstorms with again the potential for a few strong to severe given residual boundary in play. At least north Georgia could see some somewhat drier air and low rain chances behind the front. Some moisture looks to remain across central/southern Ga into next week...but perhaps better ridge influence will take us back to more to the isolated diurnal airmass thunderstorms. Kovacik && AVIATION... 18Z Update... Widely scattered CU deck (~4-5Kft) has develop this afternoon with high resolution models depicting a broken line of iso showers/thunderstorms moving from east to west later this afternoon/evening. However, the coverage looks limited. Only have TEMPO at AHN, MCN and CSG. Debris clouds will erode this evening with scattered high clouds under light easterly winds overnight. Some low clouds possible early tomorrow morning. A bit better coverage of CU and precipitation is expected tomorrow afternoon. Thus added PROB30 to account for thunderstorms at ATL. East winds continue. //ATL Confidence...18Z Update... Low to medium confidence for thunderstorm development at metro TAF sites. Medium to High confidence for all other elements. 26 && .PRELIMINARY POINT TEMPS/POPS... Athens 72 90 71 88 / 30 30 30 40 Atlanta 74 89 72 88 / 20 30 30 30 Blairsville 67 87 67 84 / 20 40 30 40 Cartersville 72 90 72 88 / 20 30 20 40 Columbus 74 90 73 90 / 40 50 30 30 Gainesville 73 88 71 87 / 20 30 30 40 Macon 72 90 71 90 / 40 50 40 20 Rome 72 91 72 89 / 20 30 20 40 Peachtree City 72 89 71 88 / 30 40 30 30 Vidalia 73 88 72 90 / 30 70 30 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...26 LONG TERM....Kovacik AVIATION...26
Hazardous weather outlook, Jul 3, 3:01 PM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 301 PM EDT Tue Jul 3 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-041915- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 301 PM EDT Tue Jul 3 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are expected this afternoon and into tonight... especially across central and eastern Georgia. A few storms could be strong to severe with strong gusty winds, frequent lightning and locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... There is a chance of thunderstorms each day, however the best chance of thunderstorms will be Friday and Saturday as a cold front moves into Georgia. While a strong to possibly severe thunderstorm is possible each day, the best chance for strong to severe storms will be Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jul 3, 4:11 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
411 PM EDT TUE JUL 3 2018
GAZ062-075-076-032100-
Jefferson GA-Glascock GA-Warren GA-
411 PM EDT TUE JUL 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...GLASCOCK AND
SOUTHEASTERN WARREN COUNTIES UNTIL 500 PM EDT...
At 410 PM EDT...a strong thunderstorm was over Matthews, or 15 miles
east of Gibson...moving southwest at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Louisville, Gibson, Wrens, Stapleton, Avera, Mitchell, Edge Hill,
Edgehill, Grange, Stapletons Crossroads, Matthews, Agricola and
Stellaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3313 8227 3293 8249 3299 8255 3302 8255
3302 8258 3313 8266 3313 8268 3320 8274
3321 8273 3324 8275 3332 8240 3331 8234
3330 8231 3327 8229 3326 8225 3323 8223
TIME...MOT...LOC 2010Z 043DEG 14KT 3322 8233
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jul 3, 4:14 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
414 PM EDT TUE JUL 3 2018
GAZ086-032100-
Emanuel GA-
414 PM EDT TUE JUL 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR EMANUEL COUNTY UNTIL 500 PM
EDT...
At 413 PM EDT...a strong thunderstorm was over Collins Lake, or near
Westside...moving west at 25 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Swainsboro, Twin City, Stillmore, Oak Park, Garfield, Nunez, Modoc,
Canoochee, Lexsy and George L Smith State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3255 8203 3256 8208 3252 8215 3248 8218
3243 8219 3241 8221 3239 8236 3271 8238
3270 8210 3266 8208 3261 8200
TIME...MOT...LOC 2013Z 092DEG 22KT 3255 8197
HAIL...0.25IN
WIND...40MPHLocal storm report, Jul 3, 4:54 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
454 PM EDT TUE JUL 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TSTM WND GST WRENS 33.21N 82.39W
07/03/2018 E60 MPH JEFFERSON GA PUBLIC
PUBLIC CALLER REPORTED AN ESTIMATED 60 MPH GUST IN
WRENS, GA.
&&
EVENT NUMBER FFC1800573
KINGSpecial weather statement, Jul 3, 5:06 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
506 PM EDT TUE JUL 3 2018
GAZ061-073-032145-
Baldwin GA-Hancock GA-
506 PM EDT TUE JUL 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BALDWIN AND SOUTHERN
HANCOCK COUNTIES UNTIL 545 PM EDT...
At 506 PM EDT...a strong thunderstorm was near Sparta...moving west
at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Sparta, Linton, Devereux, Beulah and Underwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3320 8283 3320 8286 3314 8289 3311 8296
3311 8297 3309 8299 3308 8301 3308 8305
3306 8304 3303 8311 3326 8320 3331 8285
3321 8282
TIME...MOT...LOC 2106Z 070DEG 14KT 3321 8291
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jul 3, 5:17 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
517 PM EDT TUE JUL 3 2018
GAZ039-062-032200-
Wilkes GA-Warren GA-
517 PM EDT TUE JUL 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKES AND NORTHERN
WARREN COUNTIES UNTIL 600 PM EDT...
At 517 PM EDT...a strong thunderstorm was over Holliday Park, or 11
miles southeast of Washington...moving west at 10 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Rocky Creek Fire Dept. and Holliday Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3366 8251 3365 8252 3364 8256 3365 8258
3363 8258 3364 8259 3363 8261 3363 8262
3362 8262 3361 8265 3358 8264 3357 8270
3359 8270 3360 8268 3362 8269 3361 8271
3367 8273 3368 8250 3364 8248
TIME...MOT...LOC 2117Z 084DEG 18KT 3365 8257
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jul 3, 5:19 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
519 PM EDT TUE JUL 3 2018
GAZ074-085-032200-
Washington GA-Johnson GA-
519 PM EDT TUE JUL 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON AND
NORTHWESTERN JOHNSON COUNTIES UNTIL 600 PM EDT...
At 519 PM EDT...a strong thunderstorm was over Riddleville, or 8
miles east of Sandersville...moving southwest at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Sandersville, Davisboro, Tennille, Harrison, Oconee and Riddleville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3304 8265 3289 8254 3274 8286 3294 8301
TIME...MOT...LOC 2119Z 060DEG 21KT 3294 8267
HAIL...0.25IN
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 10:41 PM EDT | Special Weather Statement | FFC | Crisp | 34 min |
| Jul 3, 4:11 PM EDT | Special Weather Statement | FFC | Glascock, Jefferson | 49 min |
| Jul 3, 4:14 PM EDT | Special Weather Statement | FFC | Emanuel | 46 min |
| Jul 3, 4:27 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel | 48 min |
| Jul 3, 4:32 PM EDT | Severe Thunderstorm Warning | FFC | Glascock, Jefferson, Washington | 43 min |
| Jul 3, 5:06 PM EDT | Special Weather Statement | FFC | Hancock | 39 min |
| Jul 3, 5:17 PM EDT | Special Weather Statement | FFC | McDuffie | 43 min |
| Jul 3, 5:19 PM EDT | Special Weather Statement | FFC | Washington | 41 min |
| Jul 3, 5:24 PM EDT | Severe Thunderstorm Warning | FFC | Taliaferro, Warren, Wilkes | 51 min |
| Jul 3, 5:29 PM EDT | Special Weather Statement | FFC | Jefferson | 46 min |
| Jul 3, 5:45 PM EDT | Special Weather Statement | FFC | Wilkinson | 45 min |
| Jul 3, 5:51 PM EDT | Special Weather Statement | FFC | Laurens | 39 min |
| Jul 3, 6:10 PM EDT | Special Weather Statement | FFC | Wilkes | 50 min |
| Jul 3, 6:29 PM EDT | Special Weather Statement | FFC | Bleckley | 46 min |
| Jul 3, 6:50 PM EDT | Severe Thunderstorm Warning | FFC | Oglethorpe, Wilkes | 40 min |
| Jul 3, 7:32 PM EDT | Special Weather Statement | FFC | Oconee | 43 min |
| Jul 3, 7:46 PM EDT | Special Weather Statement | FFC | Dooly, Sumter | 44 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.